There’s a lot of chat surrounding the pill and the never-ending list of side effects… with weight gain and acne being the most common hop topics. But, we’re not giving that a lot of airtime today. We are focused on giving you the facts. This is an overview of what happens when you stop using hormonal contraception.
This is a tricky one to answer with an exact number of days or months. Everyone is different (I know, sounds like a cop-out, but it’s really true!) and dependent on so many personal factors.
Most women will have a period 2 to 4 weeks after stopping the pill, but honestly, it depends on many influences. When it comes back is dependent on your natural cycle, your body fat percentage, your stress levels, how much you exercise, etc. There really is no normal. We’d suggest that if after 3 months (yes, it’s an annoyingly long time) there’s still no sign, then seek medical advice.
Yes, this is correct that the first period you’ll have after coming off the pill is a “withdrawal bleed” rather than a true “period.”
Withdrawal bleeding often happens when you stop taking synthetic hormones as this change in hormones allows the lining of your womb to weaken and result in a bleed. Hence, this is not an actual period, as it has been induced by taking external hormones.
This bleed is not technically a natural period BUT that doesn’t mean you won’t get pregnant. It is essential that as soon as you come off hormonal contraception, you use a condom to prevent pregnancy.
Hormones wash out of your system quite quickly once you stop the pill, and there may be a change in vaginal discharge; about a week after your period stops it might seem quite watery. This is normal! PMS may also visit you… and it may also seem more intense or painful because the pill dulls its effects. This is just a sign of ovulation.
You may notice a bit of weight loss but this is more likely you shedding some water retention caused by progesterone. Some women also notice a shrinkage in the breast area. However, if you’re worried about that, don’t be, as your libido might start to increase at the same time. More hanky panky for you!
Again, this is different for all women. Notice a theme here? Some women claim they feel better as their libido shoots up. For others, they get a bit down in the dumps. However, it’s important to register just when you’re coming off the pill; if it’s in the heart of Winter, your mood might be plummeting because of a seasonal change or a lack of Vitamin D.
You might notice outbreaks, yes. The pill can correct any imbalances that make you break out. However, once you stop birth control, your hormones will likely be a bit out of wack and spots (as well as body hair) might pop up. If they seem excessive, again, go to a GP.
We’d like to end this with a little notice. When it comes to your body, you really are the best-advised. We’ve had a couple of women reach out to us and say that they haven’t been taken seriously by their GP’s when it comes to discussing symptoms associated with coming off hormonal contraception. If you feel that something isn’t right and a medical professional is dismissing your concerns, stand your ground. If the worse comes to the worst, ask to see someone else and get a second opinion. Nobody knows your body like you! So own it.
HANX is the first premium male condom designed uniquely with women in mind. We are empowering women around the world to think differently about sexual health. HANX is a brand that empowers women to overcome the fear of judgement and feel confident by protecting them when it comes to sex. Our condoms are made from fair trade, vegan certified and 100% natural latex. What’s more, they are ultra-thin, clean scented and packaged in discreet and luxurious boxes. Founded by childhood friends, Farah and Sarah, who have a shared passion for disrupting the status quo.